Home | Calendar | Español | Media Room | Shop | Contact Us

Menstruation (irregular) 2

My daughter began her period at age 12. It had always been very light. She is 19 now and somewhere along the way she stopped getting it altogether. I’ve noticed that the only time she gets it now is when she is sick and on antibiotics. Then she gets it lightly for two days and it ceases again. She has not seen a gynecologist or had a hormonal evaluation. What are your impressions about why she only gets her period when on antibiotics and what would you recommend be done at this time?

Antibiotics can have an impact on liver enzyme function, which then can affect hormonal levels, leading to the light bleeding. I would recommend a gynecological evaluation at this point. The absent periods may be due to not enough estrogen, which could increase your daughter's risk for osteoporosis. On the other hand, hormonal levels may be elevated, without cycling. In that case over stimulation of the uterine lining can lead to problems, such as overgrowth of uterine tissue and very heavy menses at some point.

NB/ TK 7-13-10



Ask The Expert Home Page > M > CdLS Expert Entry: Menstruation (irregular) 2

Legal Disclaimer:  Please take note that the CdLS Foundation's Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child's personal physician, psychologist, educational consultant, or social worker can deliver.